Hail, Emmet
- When
- July 30, 11:15 AM EST
- Where
- Emmet County, Alanson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.450, -84.767
Scattered thunderstorms moved onshore from northern Lake Michigan. One became severe, producing penny sized hail and wind damage in Emmet County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Scattered thunderstorms moved onshore from northern Lake Michigan. One became severe, producing penny sized hail and wind damage in Emmet County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 30, 2:54 AM EST, 8 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 354 AM EDT SUN JUL 30 2006 .DISCUSSION...04Z SURFACE/RUC ANALYSIS AND IR/WV/RADAR IMAGERY SHOW A MONSTER RIDGE OVER THE CENTRAL CONUS...WITH TROUGHING OVER THE PACIFIC NORTHWEST AND THE EXTREME NORTHEAST US. A WARM FRONT EXTENDING FROM LOW PRESSURE OVER WYOMING LIES ACROSS SD/MN/WI AND TURNS QUASI-STATIONARY ACROSS CENTRAL MI/SOUTHERN ONTARIO. ELEVATED CONVECTION HAS BEEN FIRING ALONG THE WARM FRONT ACROSS THE NORTHERN MN/WI IN A REGION OF 850MB THETAE ADVECTION FROM A WEAK 20KT LLJ. 925-850MB MUCAPE RANGES FROM ABOUT 800 J/KG OVER NORTHERN LOWER MI/WI...TO WELL OVER 2000 J/KG OVER MINNESOTA WITH THUNDERSTORM MOVEMENT TO THE SE. THUNDERSTORMS HAVE NOT FORMED INTO A FULL FLEDGED MCS AS OF YET...AND ITS QUESTIONABLE WHETHER THIS WILL HAPPEN GIVEN THE WEAK LLJ. MAIN FORECAST CONCERNS HOVER AROUND THUNDERSTORM POTENTIAL THIS MORNING WITH THE POSSIBILITY THAT THE UPSTREAM CONVECTION COULD MAKE IT INTO THE CWA...THEN TURN TO POPS THIS AFTERNOON AS THE FRONTAL BOUNDARY RETURNS NORTH AS A WARM FRONT. TODAY...NORTHERN WI THUNDERSTORMS ARE WEAKENING WITH TIME AS THEY MOVE SOUTHEAST DUE TO WEAKENING INFLOW (AND INSTABILITY) FROM THE LLJ. WITH THIS MOTION...HAVE A HARD TIME BELIEVING UPSTREAM CONVECTION HAS MUCH OF A CHANCE OF MAKING IT INTO THE CWA WITHOUT MUCH IN THE WAY OF WAA OVER WESTERN WI/NORTHERN LAKE MI UNTIL AFTER SUNRISE...WHEN THE LLJ VEERS AND THE 850MB THETAE GRADIENT GETS A LITTLE CLOSER. DONT EXPECT MORE THAN A FEW REMNANT SHOWERS/ISOLD -TSRA OUT OF THIS ACTIVITY THIS MORNING ACROSS THE SW CWA...WITH THE MOSTLY LIKELY SCENARIO JUST BEING MIDLEVEL CLOUD REMNANTS THAT WILL SLOW HEATING SOMEWHAT. THEN...FRONTAL BOUNDARY OVER CENTRAL LOWER RETURNS NORTHWARD AS A WARM FRONT THIS AFTERNOON. LOW LEVEL CONVERGENCE ALONG THE FRONT IS PRETTY WEAK AS WELL AS THE ISENTROPIC LIFT OVER THE FRONT. FEEL THE BEST CHANCE FOR ANYTHING TO DEVELOP TODAY WILL BE ALONG LAKE BREEZES WITH ONLY 5-10KT 950 WINDS OVER THE ENTIRE CWA. BEST CONVERGENCE LOOKS TO BE ACROSS EASTERN UPPER WITH 5KT SOUTHERLY SYNOPTIC FLOW COLLIDING WITH THE LAKE BREEZE OFF OF LAKE SUPERIOR. A PARCEL 84/67 YIELDS MLCAPE/CINH OF ABOUT 1000/-50 J/KG...STILL QUITE A BIT OF INHIBITION TO OVERCOME...BUT CANNOT RULE IT OUT...ESPECIALLY IF THERE IS ENOUGH INLAND PENETRATION TO SEE THE LAKE BREEZES COLLIDE. ADDITIONALLY...ACROSS NE LOWER...A PARCEL OF 88/69 YIELDS MLCAPE/CINH OF 1800/-1 J/KG (VERY LITTLE CINH OVER MOST OF NORTHERN LOWER) ALBEIT WITH A LITTLE WEAKER LOW LEVEL CONVERGENCE. DEGREE OF INSTABILITY WILL DEPEND SOMEWHAT ON HOW MUCH UPSTREAM CONVECTION WORKS OVER THE ATMOSPHERE. WILL KEEP EASTERN UPPER A 30 POP FOR THE AFTERNOON DUE TO MORE CINH AND UP NORTHERN LOWER TO 40 POP WITH NO CINH...LAKE BREEZE/OUTFLOW/DIFFERENTIAL HEATING EFFECTS...BUT DAY CREW MAY HAVE TO ADJUST DEPENDING ON WHERE BEST CONVERGENCE IS SETTING UP WITH FRONTAL BOUNDARY/LAKE BREEZE INTERACTION. IN TERMS OF ORGANIZATION...0-6KM BULK SHEAR IN THE RANGE OF 27.5-35KTS SUPPORTS SOME MULTICELL ORGANIZATION WITH HIGH WINDS THE PRIMARY THREAT WITH FREEZING LEVELS OVER 15KFT. MPC LATER PERIODS...STILL HAVE TO DEAL WITH MCS POTENTIAL TONIGHT/MAYBE EARLY MONDAY...BEFORE UPPER RIDGE AXIS ARRIVES IN EARNEST...PUSHING WESTERLY BELT TO THE NORTH. NOT IMPOSSIBLE TO SEE A POP-UP STORM EVEN AFTER THAT...BUT MAIN ISSUE FOR MONDAY/TUESDAY IS JUST HOW HOT/HUMID WILL IT GET. MODELS...NAM IS SOMEWHAT MORE AGGRESSIVE IN PUMPING UP THE RIDGE INTO THE LAKES REGION MONDAY/TUESDAY. THIS IS PERHAPS A CONSEQUENCE OF THE GFS BEING FURTHER SOUTH WITH SHORTWAVE ENERGY IN CANADA SUNDAY NIGHT...AND THUS THE GFS HAVING A SURFACE LOW IN CENTRAL/NORTHERN ONTARIO INSTEAD OF HUDSON BAY. GFS SOLUTION LOOKS A LITTLE STRANGE GIVEN THE RIDGE AXIS POKING IN FROM THE SOUTH... PREFER THE NAM. TONIGHT...ANOTHER CHANCE FOR SOMETHING NOCTURNAL TO TAKE A RUN AT US FROM THE WNW. IT DIDN/T HAPPEN LAST NIGHT (AS EXPECTED)...AND IS STRUGGLING TO HAPPEN THIS MORNING (LESS EXPECTED). COULD STILL BE LINGERING DIURNAL CONVECTION JUST ABOUT ANYWHERE TO START THE EVENING. FOCUS FOR NOCTURNAL CONVECTION IS GRADUALLY SHIFTING NORTHWARD AS THE UPPER RIDGE APPROACHES...AND AS THE SURFACE WARM FRONT WEST OF LAKES GETS MOVING NORTHWARD. MUCH STRONG LOW LEVEL JET TO WORK OFF OF TONIGHT...WITH 30-40KT 850MB WINDS FROM THE SOUTHERN PLAINS POINTING AT SUPERIOR. NAM/GFS BOTH PLACE UPSTREAM DEVELOPMENT OVER NE MN/WESTERN SUPERIOR...MOVING EASTWARD AND EVENTUALLY TURNING TO RIGHT A BIT AS MCS PROPAGATES AWAY FROM THE RIDGE AXIS. THIS CLEARLY FAVORS EASTERN UPPER MI AND PARTS OF FAR NORTHERN LOWER MI. MET/MAV BOTH SPIT OUT LIKELY POPS AT THE SAULT...BUT AM RELUCTANT TO GO THAT FAR AFTER HOW THE LAST COUPLE OF DAYS HAVE GONE. THERE/S DEFINITELY A POSSIBILITY THAT ANY MCS STAYS COMPLETELY NORTH OF THE FORECAST AREA. HOWEVER...WILL BOOST POPS A BIT TO SCT IN MUCH OF CHIPPEWA COUNTY. A DIRECT HIT BY AN RIGHT-TURNING MCS WOULD CLEARLY BRING A SUBSTANTIAL SVR THREAT...AS 500MB WINDS ARE NEAR 50KT. FURTHER SOUTH...MODEL SOUNDINGS TAKE AN INTERESTING LOOK VERY LATE...AS THE LOW LEVEL JET VEERS AROUND A BIT AND INCREASES INTO NORTHERN LOWER. 900-700MB LAPSE RATES STEEPEN SUBSTANTIALLY...WITH SUBSTANTIAL MOISTENING AS WELL (PWATS NEARING 2 INCHES). WILL BRING A SLIGHT CHANCE OF A T-STORM VERY LATE INTO MOST OF NORTHERN LOWER. MONDAY...THAT SLIGHT CHANCE OF A STORM WILL CARRY OVER INTO VERY EARLY MONDAY IN PARTS OF NE LOWER MI. ANY ASSOCIATED CLOUD COVER IS THE ONLY THING THAT STANDS IN THE WAY OF A DANGEROUSLY HOT DAY. WARM FRONT LOOKS TO STALL OR ONLY MAKE SLOW NORTHWARD PROGRESS THRU SOUTHERN SUPERIOR AND CENTRAL/EASTER UPPER. KEEPING CHANCE POPS UP THAT WAY STILL LOOKS VERY GOOD FOR THE WHOLE DAY...FOR ANY DYING MCS IN THE AM AND REDEVELOPMENT IN THE PM. TO THE SOUTH...AFTER THE BRIEF THETA-E SURGE JUST BEFORE DAYBREAK...SUB-700MB LAYER DRIES CONSIDERABLY DURING THE MORNING. WE HAVE INSTABILITY TO GET BY +11-12C 700MB TEMPS...BUT +20C AT 800MB WILL BE THE MORE SUBSTANTIAL OBSTACLE. IN ADDITION...BREEZY SW LOW LEVEL WINDS WILL LARGELY PRECLUDE ANY BOUNDARIES IN NORTHERN LOWER MI (UNLESS OUTFLOW FROM CONVECTION TONIGHT GETS THIS FAR SOUTH...WHICH DOES NOT SEEM LIKELY). SO WILL KEEP THE REST OF THE DAY DRY IN NORTHERN LOWER. TEMPS...HOW MUCH MORNING CLOUDS MIGHT CUT INTO HEATING IS THE BIG QUESTION. THE NAM (WHICH HAS MORE MOISTURE) HAS TONED THINGS DOWN A BIT...MAINLY LOW TO MID 90S. THE GFS...SPITTING OUT 101F FOR TVC... DIFFERS. THOUGH IN GENERAL THE NAM IS PREFERRED...IN THIS CASE WILL COMPROMISE CLOSER TO THE GFS. THIS IS ESPECIALLY THE CASE IN NW LOWER MI...WHERE ANY CLOUDS SHOULD BE BRIEF AND ONLY INTERFERE WITH THE VERY EARLY STAGES OF THE HEATING CYCLE. THUS EARLIER FORECAST OF MID TO UPPER 90S ACROSS NORTHERN LOWER WILL NOT BE ADJUSTED DRASTICALLY. SURFACE DEW POINTS IN THE 71-73F RANGE SUPPORT HEAT INDICES IN THE LOW TRIPLE DIGITS. HEAT ADVISORIES WILL LIKELY BE NEEDED FOR MOST OF NORTHERN LOWER MI. EASTERN UPPER WILL BE CONSIDERABLY COOLER (WELL...LESS WARM ANYWAYS) WITH HIGHS NEAR 90. MONDAY NIGHT...SURFACE LOW MOVES FROM NORTHERN MANITOBA TOWARD HUDSON BAY...WITH A LONG TRAILING COLD FRONT MAKING SOME EASTWARD PROGRESS ACROSS WESTERN SUPERIOR BEFORE LAYING OVER ACROSS THE UPPER MS VALLEY/CENTRAL PLAINS. CONVECTION FIRING NEAR THE FRONT UPSTREAM WILL REMAIN A THREAT TO EASTERN UPPER MI...ESPECIALLY IN THE EVENING WHILE E-W BOUNDARY REMAINS WELL DEFINED. WILL KEEP CHANCE POPS NORTH OF THE BRIDGE...DRY SOUTH. A VERY WARM NIGHT WITH LOWS MAINLY LOWER/MID 70S. MAV GUIDANCE MIN OF 79 AT TVC APPEARS TOO WARM GIVEN LIMITED CLOUD COVER AND WEAKENING PRESSURE GRADIENT. TUESDAY...COLD FRONT MIGHT MAKE IT AS FAR AS EASTERN UPPER BEFORE STALLING AS A SURFACE LOW EMERGES FROM THE CENTRAL HIGH PLAINS. PRECIP CHANCES WILL AGAIN BE FOCUSED NEAR THE BOUNDARY...WITH A CHANCE OF RAIN FOR EASTERN UPPER AND PERHAPS THE STRAITS. WITH THE 500MB RIDGE ENTRENCHED FOR ANOTHER DAY OVERHEAD...THE WARM SECTOR WILL REMAIN DRY AND SCORCHING. MID/UPPER 90S STILL WORKS FOR NORTHERN LOWER...UPPER 80S/NEAR 90 EASTERN UPPER...WITH DEW POINTS/ HEAT INDICES SIMILAR TO MONDAY. NO CHANGES TO LATER PERIODS. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 451 AM EDT SUN JUL 30 2006 LHZ345>349-361-362-LMZ323-341-342-344-345-363-LSZ321-322-MIZ008- 015>036-041-042-311000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-MICHIGAN WATERS OF NORTHERN LAKE HURON- MICHIGAN WATERS OF CENTRAL LAKE HURON-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-MANISTEE TO SLEEPING BEAR PT- MICHIGAN WATERS OF NORTHERN LAKE MICHIGAN-WHITEFISH BAY- ST. MARYS RIVER-CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE- CHARLEVOIX-LEELANAU-ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE- GRAND TRAVERSE-KALKASKA-CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD- MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- 451 AM EDT SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF NORTHERN MICHIGAN TODAY AND TONIGHT. SOME STORMS COULD BECOME SEVERE ACROSS NORTHERN MICHIGAN SUNDAY AFTERNOON AND EARLY EVENING...WITH WIND GUSTS TO 60 MPH. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE AFTER 2 AM TONIGHT IN EASTERN UPPER MICHIGAN...WITH WIND GUSTS TO 60 MPH AGAIN THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DANGEROUS LEVELS OF HEAT AND HUMIDITY ARE EXPECTED MONDAY AND TUESDAY. HEAT INDICES WILL BE NEAR 105 DEGREES IN THE AFTERNOON AND EARLY EVENING HOURS IN NORTHERN LOWER MICHIGAN...AND IN THE MID 90S IN EASTERN UPPER MICHIGAN. THERE IS A CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN MONDAY THROUGH TUESDAY...SPREADING ACROSS ALL OF NORTHERN MICHIGAN TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE DURING THIS TIME...PRODUCING DAMAGING WINDS AND LARGE HAIL. THE RISK FOR THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN NORTHERN MICHIGAN THIS AFTERNOON AND EARLY EVENING...AS WELL AS LATE TONIGHT IN EASTERN UPPER MICHIGAN. SPOTTERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. JZ
The NCL Michigan radar (KAPX), 61 km away, was scanning. The volume nearest the first event began at 16:16 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Large tree limbs downed into a backyard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523363, 5523364.